Texas, 2021Damaging Wind in Texas, May 15, 2021
May 15, 2021 · NWS BRO · 1 event in 1 county or zone
A cluster of storms initiated over northern Mexico during the early morning hours on May 15th. These storms then progressed eastward across the Lower Rio Grande Valley, producing heavy rain and gusty winds along their path.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of storms initiated over northern Mexico during the early morning hours on May 15th. These storms then progressed eastward across the Lower Rio Grande Valley, producing heavy rain and gusty winds along their path. Some strong gusts were observed in Hidalgo County, particularly at the Edinburg airport which measured a severe wind gust to 60 mph. No other damage was noted at the time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 15, 12:15 PM CST, 20 minutes earlier.
Area forecast discussion, May 15, 12:15 PM CST, 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
115 PM CDT Sat May 15 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...Deep convection moving across the region through at
least 21Z before tapering off west to east through the early
evening. Additional thunderstorms possible overnight into Sunday
morning. Otherwise a mix of MVFR to lower end VFR ceilings with a
light to moderate southeast wind.
&&
.PREV DISCUSSION... /issued 649 AM CDT Sat May 15 2021/
DISCUSSION...Updated for latest aviation discussion below.
AVIATION...KBRO radar imagery has indicated some conv development
generally to the south and west of the Rio Grande early this
morning. The latest CAMS guidance indicates that this conv
activity will likely spread farther northward and eastward as weak
500 mb vortices move from west to east out from the closed 500 mb
low centered over the West Coast. The vsbys and ceilings today and
tonight will likely be a blend of VFR/MVFR conditions with some
sporadic reductions of IFR conditions due to passing conv.
Although the RGV airports are in the MRGL svr wx outlook for
today, my overall confidence is not high enough to justify
including a mention of svr conv in the current TAF issuance. This
will likely depend heavily on the overall conv trends over the
upcoming 12-24 hours.
PREV DISCUSSION... /issued 410 AM CDT Sat May 15 2021/
SHORT TERM (Today through Sunday): The main issue for the day will
be the conv potential expected across the RGV. A series of 500 mb
vortices will be ejecting out from the closed low that is settling
in over the Desert SW today and Sun. These 500 mb vorticies are
already helping develop some spotty conv over NC and NE Mex early
this morning. As the deep layer moisture levels start increasing
over the region today and tonight and the 500 mb vortices move over
the region, the conv potential will steadily increase over the
region. The best moisture advection over the RGV appears to occur
through early Sun with drier and more stable air pushing into the
region from the west later on Sun.
The big question is timing of the conv. The HRRR guidance is slower
and sparser with the conv development while the RAP and NAM models
are somewhat faster and show more widespread conv through today and
this evening. Will opt for the wetter RAP and NAM as the HRRR
appears to be the odd model out this morning. Then will lean towards
the NBM model blend for pops on Sun with the better conv chcs
shifting more to the northeast where the better moisture/instability
will be pooling.
SPC keeps a good chunk of west TX in the SLGT risk of svr wx today
where the better 500 mb PVA exists today with Deep South TX/RGV
remaining in the MRGL svr wx risk for today. For now will not
mention any svr conv in the forecast for today. Although an isold
marginal svr t-storm will likely be possible later today as the atms
destabilizes/moistens up.
LONG TERM (Sunday Night through Friday): A fairly quiet start to
the long term with weak ridging building aloft. Low level moisture
will remain in place through late week due to the persistent onshore
flow. Temperatures will remain above normal with humid nights and
very warm to hot days Sunday night through Tuesday night as
southeast flow continues. The warmest day of the week appears to be
Tuesday with highs ranging from the upper 80s at the coast, mid to
upper 90s inland and around 100 near Falcon Lake. The warmer
temperatures and higher dewpoints Monday and Tuesday may allow
heat indices to reach or exceed 110 degrees across portions of
Starr and Zapata counties each afternoon.
A 500mb low over the Great Basin Sunday night will swing into the
Four Corners region Monday night into Tuesday. The pressure
gradient is expected to strengthen across the area Monday into
Tuesday as surface low pressure develops across the Southern
Plains. This will result in breezy to windy conditions near the
coast Monday and Tuesday. A Wind Advisory may needed for the
coastal counties on Tuesday.
Active weather returns mid to late week with mid to upper level
troughing over the Plains and ridging over the eastern CONUS. The
combination of low level moisture in place and a general weakness
aloft will support increase rain chances Wednesday through Friday.
Some differences continue between the GFS and ECMWF in the 500mb
pattern in the long range and the GFS remains drier in than the
ECMWF. Will continue to lean towards a blend for POPS through the
period. Near normal temperatures are expected mid to late week due
to increase rain chances and cloud cover.
MARINE (Today through Sunday): The SE low level flow will remain
pretty decent along the lower TX coastline as a surface low pressure
area develops across the South Central Plains States. This will
maintain near SCEC conditions for both the Bay and Gulf Waters
throughout this weekend. The expected swells across the far offshore
waters may be elevated enough to reach SCA levels from 20 to 60 NM
offshore later tonight. For now will hold off on an SCA for the Gulf
due to the overall uncertainty and lack of observational data.
Sunday Night through Wednesday: Moderate to occasionally strong
southeasterly surface flow will prevail through the period. The
pressure gradient will strengthen along the lower Texas coast on
Monday into Tuesday as low pressure develops across the Southern
Plains. Small Craft Exercise Caution to low end Small Craft
Advisory conditions are expected through much of the period.
Moderate to occasionally high wave heights will prevail on the
Gulf waters.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 83 74 85 76 / 30 40 30 10
BROWNSVILLE 86 74 88 77 / 40 40 30 10
HARLINGEN 85 73 90 76 / 40 40 30 10
MCALLEN 87 73 92 76 / 50 40 30 10
RIO GRANDE CITY 90 72 96 74 / 50 40 30 10
SOUTH PADRE ISLAND 79 75 80 77 / 30 40 30 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
HTTP://WEATHER.GOV/RGV
59-GB/Aviation
Hazardous weather outlook, May 15, 4:00 AM CST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
500 AM CDT Sat May 15 2021
TXZ248>257-351-353-152145-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
500 AM CDT Sat May 15 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Scattered thunderstorms are expected today and tonight. An isolated
strong to severe thunderstorm is possible, producing hail, strong
wind gusts, and locally heavy rainfall.
There is also a Moderate Risk of rip currents at the beaches of
South Padre Island and at Boca Chica Beach.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
An elevated risk of rip currents is possible at the local beaches
through the entire period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed at this time.
GMZ130-132-135-150-155-170-175-152145-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
500 AM CDT Sat May 15 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
Small Craft Advisories may be needed across the Laguna Madre and the
lower Texas Gulf waters tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Small Craft Advisories may be needed across the Gulf of Mexico Bay
and Gulf waters Sunday through Wednesday and on the Laguna Madre
Sunday through Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, May 15, 9:56 AM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1056 AM CDT Sat May 15 2021
TXZ253-151645-
Southern Hidalgo TX-
1056 AM CDT Sat May 15 2021
...SPECIAL WEATHER STATEMENT...
At 1056 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles southwest of Hidalgo to 12 miles south
of Santa Ana National Wildlife Refuge to 28 miles south of Progreso
City Offices. Movement was northeast at 20 mph.
Pea size hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Mission, Pharr, Weslaco, San Juan, Alamo, Donna, Mercedes, Hidalgo,
Progreso and Palmview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2606 9807 2607 9808 2607 9813 2605 9815
2607 9818 2606 9819 2607 9825 2610 9829
2612 9827 2612 9828 2610 9830 2613 9833
2617 9834 2615 9835 2617 9840 2626 9838
2620 9795 2607 9786 2607 9803 2604 9808
TIME...MOT...LOC 1556Z 208DEG 16KT 2593 9842 2589 9815 2568 9801
FarrisSpecial weather statement, May 15, 10:25 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1125 AM CDT Sat May 15 2021
TXZ252-253-255-151715-
Southern Hidalgo TX-Inland Cameron TX-Starr TX-
1125 AM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HIDALGO...SOUTHEASTERN
STARR AND WEST CENTRAL CAMERON COUNTIES UNTIL 1215 PM CDT...
At 1124 AM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 9 miles south of Los Ebanos to J.C.
Kelly Elementary School to 11 miles south of Santa Maria. Movement
was north at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Mercedes and Hidalgo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2607 9786 2607 9803 2604 9807 2605 9807
2606 9820 2612 9830 2610 9830 2617 9834
2616 9839 2623 9845 2620 9848 2626 9859
2624 9867 2627 9870 2646 9874 2645 9815
2620 9774 2604 9777
TIME...MOT...LOC 1624Z 180DEG 18KT 2610 9859 2611 9819 2592 9788
FarrisSpecial weather statement, May 15, 11:14 AM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1214 PM CDT Sat May 15 2021
TXZ252-253-353-151800-
Southern Hidalgo TX-Northern Hidalgo TX-Starr TX-
1214 PM CDT Sat May 15 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HIDALGO AND
SOUTHEASTERN STARR COUNTIES UNTIL 100 PM CDT...
At 1214 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Garciasville to near Madero. Movement was
north at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Edinburg, Mission, Palmview, Penitas, Sullivan City, La Joya,
Palmhurst, Garciasville, North McAllen and Los Ebanos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2612 9827 2610 9830 2617 9834 2616 9839
2623 9845 2620 9848 2625 9856 2622 9856
2626 9859 2624 9867 2627 9872 2629 9871
2630 9875 2633 9875 2633 9878 2637 9881
2658 9877 2656 9841 2644 9803 2610 9827
TIME...MOT...LOC 1714Z 201DEG 12KT 2627 9874 2615 9835
FarrisThunderstorm Wind, Hidalgo
- When
- May 15, 12:35 PM CST to 1:00 PM CST
- Where
- Hidalgo County, Moore Afb
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 26.450, -98.130
The AWOS at Edinburg International Airport measured a gust to 52 knots/60 mph as storms moved through the area during the early afternoon hours.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in California, May 15 to 16, 20212 deaths · 2 events
- Hail and Damaging Winds in Nevada, May 15, 2021$500,000 · 1.5 in hail · 6 events
- Flash Flood and Hail in New Mexico, May 15, 2021$260,000 · 1.75 in hail · 7 events
- Flood and Hail in Nebraska, May 15, 2021$20,000 · 1.75 in hail · 4 events
- Flash Flood and Hail in Texas, May 15, 2021$900 · 2 in hail · 10 events
- Tornado and Hail in Iowa, May 15, 2021$13,000 · EF0 · 2 events
- Hail in Wisconsin, May 15, 20211.25 in hail · 5 events
- Hail and Damaging Wind in Kansas, May 15, 20211.75 in hail · 3 events
- High Wind and Heavy Rain in California, May 15 to 17, 202163 kt wind · 2 events
- Tornado and Hail in Iowa, May 15, 20210.88 in hail · 2 events
- Flash Flooding in Texas, May 15, 20212 events
- Flood and Hail in Texas, May 15, 20211.25 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962293.